Texas, 2007

Tornado and Flash Flooding in Texas, September 4 to 5, 2007

September 4 to 5, 2007 · NWS EWX · 5 events in 4 counties and zones

An upper level trough moved across South Central Texas producing showers and thunderstorms which primarily caused flash flooding in the western and central counties. There was also one storm which produced a weak tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level trough moved across South Central Texas producing showers and thunderstorms which primarily caused flash flooding in the western and central counties. There was also one storm which produced a weak tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 4, 5:45 AM CST, 45 minutes earlier.

Area forecast discussion, Sep 4, 5:45 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
645 AM CDT TUE SEP 4 2007

.AVIATION...
DISMAL CONDITIONS ARE IN STORE FOR THE NEXT 24 HOURS AS UPPER LEVEL
MOISTURE CONTINUES TO PUSH INTO SOUTH CENTRAL TEXAS. WIDESPREAD
MVFR CONDITIONS WILL PERSIST THROUGH MUCH OF THE TAF PERIOD. BROAD
AREA OF SHRA WILL CONTINUE TO SPREAD EASTWARD ACROSS THE REGION
THIS MORNING WITH SHRA EXPECTED TO AFFECT ALL TAF SITES BY 13-14Z.
LOCALLY LOWER IFR CIGS AND VSBYS WILL BE POSSIBLE THROUGH THE
AFTERNOON HOURS AS SHRA/TSRA INCREASES IN AREAL COVERAGE AND
INTENSITY. SFC WINDS WILL GENERALLY BE AOB 10 KTS...WITH GUSTS TO
30 KTS POSSIBLE IN AND NEAR TSRA. CONVECTIVE ACTIVITY WILL
DECREASE ONCE DAYTIME HEATING IS LOST...BUT COULD STILL SEE SHRA
AFFECT TAF SITES AFTER 22Z.

&&

.PREV DISCUSSION... /ISSUED 306 AM CDT TUE SEP 4 2007/

DISCUSSION...
AN UPPER SOUTHWESTERLY TROPICAL TAP WILL CONTINUE ACROSS SOUTH
CENTRAL TEXAS TODAY WITH TROPICAL STORM HENRIETTE MOVING INTO BAJA
CALIFORNIA LATE TODAY. THIS CONTINUAL MOISTURE STREAM ACROSS
MEXICO INTO SOUTH CENTRAL TEXAS WILL CONTINUE TO TRAIN WAVES
OF CONVECTION OVER WESTERN PORTIONS OF THE AREA MOVING NORTHEAST
INTO THE HILL COUNTRY AND NORTHEAST CORRIDOR. ALTHOUGH WITH
WIDESPREAD CLOUDINESS EXPECTED..RAIN RATES MAY NOT BE EXCESSIVE..
CONTINUAL TRAINING OF ECHOES WILL EVENTUALLY LEAD TO POTENTIAL
FLOODING PROBLEMS PARTICULARLY OVER AREAS WITH LOW FLASH FLOOD
GUIDANCE VALUES. THUS WILL CONTINUE WITH THE FLASH FLOOD WATCH
FOR THE AREA THROUGH MIDNIGHT TONIGHT. THE RIO GRANDE PLAINS..
EDWARDS PLATEAU AREAS EAST THROUGH THE HILL COUNTRY AND EXTENDING
INTO THE AUSTIN AREA WILL BE THE MAIN THREAT AREAS TODAY FOR FLASH
FLOODING WITH MINOR THREATS ELSEWHERE. TONIGHT INTO EARLY
WEDNESDAY..THE HEAVY RAIN THREAT WILL SHIFT TO THE EASTERN HILL
COUNTRY AND NORTHEAST CORRIDOR AS AN UPPER LEVEL TROUGH INTENSIFIES
OVER CENTRAL TEXAS AND LOW LEVEL WINDS INCREASE ALONG THE
ESCARPMENT. SUBTROPICAL RIDGE BEGINS BUILDING NORTH INTO THE REGION
LATE WEDNESDAY WITH RAINS DIMINISHING. ASIDE FROM CONVERGENT
ACTIVITY MOVING NORTH OVER OUR EASTERN CWA..DAYTIME SKIES SHOULD
BREAK OUT TO PARTLY CLOUDY THURSDAY AND FRIDAY WITH INCREASED
RIDGING ALOFT. REMNANTS OF HENRIETTE WORKING THEIR WAY ACROSS
CENTRAL TEXAS SATURDAY MAY PROPAGATE STORMS INTO OUR NORTHERN
AND EASTERN CWA SATURDAY AND SATURDAY NIGHT. THE ENHANCED MOISTURE
BY HENRIETTE WILL WEAKEN THE UPPER RIDGE SUNDAY AND INCREASE
RAIN CHANCES..PARTICULARLY OVER EASTERN PORTIONS OF OUR CWA.
NORTHWEST FLOW ALOFT WILL INCREASE OVER THE SOUTHERN U.S. PLAINS
MONDAY AS A WEAK FRONT SLIPS INTO THE AREA..WITH CONTINUED RAIN
CHANCES.

TODAYS HIGHS WILL BE SOME 5 TO 15 DEGREES BELOW NORMAL WITH THE
DENSE CLOUD COVER AND PRECIPITATION..BUT WILL WARM TO NEAR NORMAL
BY THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              84  73  84  75  91 /  70  70  60  20  10
AUSTIN BERGSTROM INTL AIRPORT  84  72  86  74  91 /  70  70  60  20  10
DEL RIO INTL AIRPORT           77  73  93  75  93 /  70  40  20  10  10
SAN ANTONIO INTL AIRPORT       82  74  87  76  90 /  70  60  50  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING COUNTIES:
ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...CALDWELL...
COMAL...DE WITT...DIMMIT...EDWARDS...FAYETTE...FRIO...GILLESPIE...
GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...KINNEY...
LAVACA...LEE...LLANO...MAVERICK...MEDINA...REAL...TRAVIS...UVALDE...
VAL VERDE...WILLIAMSON...WILSON...ZAVALA.

&&

02/25
Hazardous weather outlook, Sep 4, 4:18 AM CST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
518 AM CDT TUE SEP 4 2007

TXZ171>173-183>194-202>209-217>225-228-051030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
518 AM CDT TUE SEP 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

A FLASH FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT TONIGHT FOR ALL OF
SOUTH CENTRAL TEXAS. DEEP TROPICAL MOISTURE WILL CONTINUE TO SURGE
INTO SOUTH CENTRAL TEXAS TODAY. THIS MOISTURE...ALONG WITH
UPPER LEVEL LOW PRESSURE ACROSS WEST TEXAS WILL ALLOW FOR
WIDESPREAD SHOWERS AND THUNDERSTORMS WITH HEAVY DOWNPOURS TODAY
AND TONIGHT. GROUNDS ACROSS THE REGION ARE CLOSE TO BEING
SATURATED DUE TO RECENT RAINFALL...SO ADDITIONAL RAIN WILL BE
QUICK TO RUNOFF AND MAY LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ABUNDANT MOISTURE AND UPPER LEVEL INSTABILITY WILL KEEP A GOOD
CHANCE FOR RAIN ACROSS SOUTH CENTRAL TEXAS THROUGH WEDNESDAY. SOME
OF THESE STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL WHICH MAY LEAD
TO FLASH FLOODING. A DRIER PATTERN IS EXPECTED LATE IN THE WEEK AS
HIGH PRESSURE BUILDS ACROSS THE REGION. RAIN CHANCES WILL RETURN
OVER THE WEEKEND AS REMNANT MOISTURE FROM HENRIETTE DRIFTS INTO
TEXAS. THIS MOISTURE AND WEAKNESS IN THE HIGH PRESSURE WILL ALLOW
SHOWERS AND THUNDERSTORMS TO DEVELOP MAINLY DURING THE AFTERNOON
AND EVENING HOURS THROUGH THE BEGINNING OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Laughlin AFB radar (KDFX), 84 km away, was scanning. The volume nearest the first event began at 12:31 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 tornado. Local standard time, as filed.

Flash Flood, Maverick

When
September 4, 6:30 AM CST to 8:00 AM CST
Where
Maverick County, El Indio
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.520, -100.320

Between 4 and 6 inches of rain fell overnight. FM1021 was closed. Several schools were also closed.|

Flash Flood, Kinney

When
September 4, 8:30 AM CST to 11:45 AM CST
Where
Kinney County, 3 mi ENE of Brackettville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.337, -100.374

Between 3 and 4 inches of rain fell over the northwestern corner of the county. FM674 and FM334 were closed east of Brackettville by flash flooding.

Flash Flood, Maverick

When
September 4, 10:00 AM CST to 1:00 PM CST
Where
Maverick County, Normandy
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.920, -100.600

In addition to 2 to 3 inch totals earlier that morning, an additional 3 to 4 inches fell around Normandy in the afternoon, closing FM131.

Tornado, Gonzales

When
September 4, 5:35 PM CST to 5:37 PM CST
Where
Gonzales County, 7 mi E of Gonzales to 7.2 mi E of Gonzales
Rating
EF0
Path length
0.2 mi
Path width
10 yd
Reported by
Public
Coordinates
29.500, -97.354

A tornado touched down twice near SH97. It destroyed some chicken houses. The tornado was rated EF0 on the Enhanced Fujita Scale.

Flash Flood, Bexar

When
September 4, 7:15 PM CST to September 5, 2:30 AM CST
Where
Bexar County, Helotes
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
29.580, -98.700

Up to 2 inches of rain fell over the northwestern part of the county. At around 1:00 AM a man and a woman were washed away in a four door sedan as they attempted to cross the Tower View Bridge on Scenic Loop Road which was in flood due to Helotes Creek. The man was later rescued with minor bruises to his arms and torso. The woman’s body was found less than a mile downstream at 3:19 PM.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Bexar2007-09-0529FemaleIn WaterDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyThe tornado archive for Texas, 2007Warnings in Texas, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59488, 59492, 59493, 59495, 59507.